Ropivacaine: An Unusual Cause of Neuroleptic Malignant-Like Syndrome
  • Miguel Santos
    Serviço de Medicina Interna, Centro Hospitalar de Leiria, Leiria, Portugal
  • Sheila Arroja
    Serviço de Urgência Geral, Hospital de Braga, Braga, Portugal
  • Ana Luisa Antunes
    Serviço de Urgência Geral, Hospital de Braga, Braga, Portugal
  • Jose Mariz
    Serviço de Urgência Geral, Hospital de Braga, Braga, Portugal
  • Jorge Teixeira
    Serviço de Urgência Geral, Hospital de Braga, Braga, Portugal

Keywords

Ropivacaine, intoxication, neuroleptic malignant syndrome, secondary effects

Abstract

Ropivacaine is commonly used for post-operative pain management. We describe a case of neuroleptic malignant-like syndrome in a woman administered ropivacaine delivered using a drug infusion balloon. The presenting symptoms were confusion, agitation and fever. Blood analysis showed elevated C-reactive protein, leucocytosis and increased creatine phosphokinase. As intoxication was suspected, ropivacaine was suspended and the patient gradually improved. Possible leakage of ropivacaine into the intrathecal space may have resulted in central nervous system toxicity.

VIEW THE ENTIRE ARTICLE

References

  • Ropivacaine. Drugs.com. Available from https://www.drugs.com/monograph/ropivacaine.html
  • Kuthiala G, Chaudhary G. Ropivacaine: a review of its pharmacology and clinical use. Indian J Anaesth 2011;55(2):104–110. doi:10.4103/0019-5049.79875
  • Kimura Y, Kamada Y, Kimura A, Orimo K. Ropivacaine-induced toxicity with overdose suspected after axillary brachial plexus block. J Anesth 2007;21(3):413–416. doi: 10.1007/s00540-007-0518-x. PMID: 17680197.
  • Berman BD. Neuroleptic malignant syndrome: a review for neurohospitalists. Neurohospitalist 2011;1(1):41–47. doi:10.1177/1941875210386491
  • Views: 474
    HTML downloads: 45
    PDF downloads: 222


    Published: 2021-11-08
    Issue: 2021: Vol 8 No 11 (view)


    How to cite:
    1.
    Santos M, Arroja S, Antunes AL, Mariz J, Teixeira J. Ropivacaine: An Unusual Cause of Neuroleptic Malignant-Like Syndrome. EJCRIM 2021;8 doi:10.12890/2021_002971.

    Similar Articles

    You may also start an advanced similarity search for this article.

    Most read articles by the same author(s)